Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Riverton, WY

July 9, 1998Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 9, 1998, 3:25 PM MDT for Hot Springs County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1998, 3:25 PM MDT (21:25 UTC)
Expired
Jul 9, 1998, 4:10 PM MDT
In force
45 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS01 KRIW 092127 RRA
SVRRIW
WYC017-092210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT THU JUL 9 1998

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EAST CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING

* UNTIL 410 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF THERMOPOLIS... MOVING EAST
  AT 10 MPH.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

ESTELL

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:34 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 9, 1:34 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT THU JUL 9 1998

THUNDERSTORMS FORMING OVER MOUNTAIN TERRAIN THIS AFTERNOON A LITTLE
EARLIER THAN WEDNESDAY WITH MORE UNSTABLE AIRMASS TO BEGIN WITH ON
MORNING RIW SOUNDING. STRONGEST CELLS SO FAR ALONG EASTERN SLOPES OF
BIG HORNS AND SW OF MEETEETSE. FORECAST PROBLEM IS COVERAGE FOR
EVENING THUNDERSTORMS AND POSSIBILITY OF CONVECTION PERSISTING THROUGH
THE NIGHT. BAND OF SUBTROPICAL MOISTURE SEEN ON SATL WV IMAGES
ROUNDING UPPER RIDGE FARTHER NW INTO WY THAN WEDNESDAY. ETA FORECASTS
THETA E RIDGE AT H7 OVER EASTERN WY TO SHIFT A BIT WEST TO CENTRAL WY
OVERNIGHT. THIS...COMBINED WITH WEAK VORT LOBE INDICATED BY ETA MOVING
INTO SW WY THIS EVENING MAY HELP SUSTAIN CONVECTION ACROSS NORTHERN
AND CENTRAL WY IN SIMILAR AREA...PERHAPS A BIT MORE SOUTH THAN LAST
NIGHT ACROSS BIG HORN BASIN THROUGH BIG HORNS MOUNTAINS AND MAY NEED
TO MENTION ISOLATED OVERNIGHT STORMS IN THESE ZONES. LIGHT WINDS ALOFT
WILL RESULT IN SLOW MOVEMENT AND CONTINUED RISK OF LOCALLY HEAVY
RAINFALL. GOING FORECAST OF 30 PERCENT POPS FOR NW AND 20 PERCENT FOR
REST OF NORTHERN CWFA FOR EVENING/OVERNIGHT LOOKS OK. OTHERWISE...
SHOULD BE MOSTLY CLEAR AGAIN WITH OVERNIGHT LOWS SIMILAR TO LAST NIGHT
IN 50S TO AROUND CENTRAL AND EASTERN LOWER ELEVATIONS AND 40S WEST.
FRIDAY SHOULD BE A BIT WARMER WITH SIMILAR AREAS OF THUNDERSTORMS BY
MID AFTERNOON AND GOING FORECAST WITH NO MORE THAN 20 PER6CENT POPS
SHOULD SUFFICE. FWC HIGHS LOOK TOO COOL AND WOULD GO CLOSER TO FAN
NUMBERS.

SHEETS

In the hours before

Special weather statement, Jul 9, 2:04 PM MDT, 1 hour 21 minutes before
WYZ005-008-009-011>015-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT THU JUL 9 1998

...THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL AND NORTH CENTRAL
WYOMING...

AT 200 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE
SCATTERED THUNDERSTORMS FORMING AND MOVING OVER CENTRAL AND NORTH
CENTRAL WYOMING. THE STRONGEST OF THESE STORMS WERE LOCATED OVER
NORTHWESTERN HOT SPRINGS COUNTY WEST OF HAMILTON DOME...AND OVER
EXTREME NORTHWEST NATRONA COUNTY ON THE SOUTH END OF THE BIG HORN
MOUNTAINS. THESE STORMS WERE MOVING VERY SLOWLY...AND HAVE BEEN
STATIONARY AT TIMES DUE TO VERY LIGHT STEERING WINDS ALOFT.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

ESTELL

WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 2:04 PM MDT, 1 hour 21 minutes before
WYZ005-008-009-011>015-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT THU JUL 9 1998

...THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL AND NORTH CENTRAL
WYOMING...

AT 200 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE
SCATTERED THUNDERSTORMS FORMING AND MOVING OVER CENTRAL AND NORTH
CENTRAL WYOMING. THE STRONGEST OF THESE STORMS WERE LOCATED OVER
NORTHWESTERN HOT SPRINGS COUNTY WEST OF HAMILTON DOME...AND OVER
EXTREME NORTHWEST NATRONA COUNTY ON THE SOUTH END OF THE BIG HORN
MOUNTAINS. THESE STORMS WERE MOVING VERY SLOWLY...AND HAVE BEEN
STATIONARY AT TIMES DUE TO VERY LIGHT STEERING WINDS ALOFT.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

ESTELL

WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 2:27 PM MDT, 58 minutes before
WYZ026>028-092110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT THU JUL 9 1998

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP  OVER JOHNSON COUNTY...

AT 221 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE
STRONG THUNDERSTORMS OVER SOUTHWEST JOHNSON COUNTY...THE STRONGEST
STORM WAS LOCATED SOUTHWEST OF MAYOWORTH WHERE HEAVY RAIN AND SMALL HAIL
HAD BEEN REPORTED.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. HEAVY RAINS CAN FLOOD ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PARTS OF SOUTHWEST JOHNSON COUNTY RECEIVED VERY HEAVY RAIN YESTERDAY AS
STRONG STORMS MOVED THROUGH THE AREA...SO ANY ADDITIONAL HEAVY RAINFALL
THIS AFTERNOON MAY CAUSE SOME RISES ON AREA RIVERS AND STREAMS...
ESPECIALLY THE NORTH FORK OF THE POWDER RIVER.

ESTELL

WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 2:27 PM MDT, 58 minutes before
WYZ026>028-092110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT THU JUL 9 1998

...STRONG THUNDERSTORMS CONTINUE TO DEVELOP  OVER JOHNSON COUNTY...

AT 221 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE
STRONG THUNDERSTORMS OVER SOUTHWEST JOHNSON COUNTY...THE STRONGEST
STORM WAS LOCATED SOUTHWEST OF MAYOWORTH WHERE HEAVY RAIN AND SMALL HAIL
HAD BEEN REPORTED.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. HEAVY RAINS CAN FLOOD ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PARTS OF SOUTHWEST JOHNSON COUNTY RECEIVED VERY HEAVY RAIN YESTERDAY AS
STRONG STORMS MOVED THROUGH THE AREA...SO ANY ADDITIONAL HEAVY RAINFALL
THIS AFTERNOON MAY CAUSE SOME RISES ON AREA RIVERS AND STREAMS...
ESPECIALLY THE NORTH FORK OF THE POWDER RIVER.

ESTELL

WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 3:11 PM MDT, 14 minutes before
WYZ005-008-009-092210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
311 PM MDT THU JUL 9 1998

...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF CENTRAL WYOMING...

AT 310 PM WEATHER RADAR IN RIVERTON WAS SHOWING VERY STRONG
THUNDERSTORMS MOVING OUT OF THE MOUNTAINS INTO WESTERN PARTS OF HOT
SPRINGS AND WASHAKIE COUNTIES.  THE STRONGEST STORM WAS 15 MILES WEST
OF THERMOPOLIS.  THE STORM WAS MOVING NORTHEAST AT 10 MPH.  THIS STORM:
WILL LIKELY PRODUCE SMALL HAIL AND HEAVY RAIN AND BE NEAR KIRBY AT 345
PM.  PERSONS TRAVELLING BETWEEN THERMOPOLIS AND WORLAND PREPARE FOR
HEAVY RAIN AND SMALL HAIL THROUGH 4 PM.

WCJIN-WYNW

KAISER
Special weather statement, Jul 9, 3:11 PM MDT, 14 minutes before
WYZ005-008-009-092210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
311 PM MDT THU JUL 9 1998

...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF CENTRAL WYOMING...

AT 310 PM WEATHER RADAR IN RIVERTON WAS SHOWING VERY STRONG
THUNDERSTORMS MOVING OUT OF THE MOUNTAINS INTO WESTERN PARTS OF HOT
SPRINGS AND WASHAKIE COUNTIES.  THE STRONGEST STORM WAS 15 MILES WEST
OF THERMOPOLIS.  THE STORM WAS MOVING NORTHEAST AT 10 MPH.  THIS STORM:
WILL LIKELY PRODUCE SMALL HAIL AND HEAVY RAIN AND BE NEAR KIRBY AT 345
PM.  PERSONS TRAVELLING BETWEEN THERMOPOLIS AND WORLAND PREPARE FOR
HEAVY RAIN AND SMALL HAIL THROUGH 4 PM.

WCJIN-WYNW

KAISER

Nearby

Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.